Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 161, NWS Aberdeen, SD

July 24, 2001Hughes County, Stanley County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 24, 2001, 3:30 AM CDT for Hughes County, Stanley County, Sully County, South Dakota. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 2001, 3:30 AM CDT (08:30 UTC)
Expired
Jul 24, 2001, 4:00 AM CDT
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Hughes County, SD, Stanley County, SD, Sully County, SD

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:35 AM CDTHail 0.75Ft Pierre, SD
Jul 24, 3:40 AM CDTHail 0.75Pierre, SD
Jul 24, 3:45 AM CDTHail 0.75Onida, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 240833
SVRABR

SDC065-117-119-240900-
/NEW.KABR.SV.W.0237.240830-240900/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
330 AM CDT TUE JUL 24 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA
  STANLEY COUNTY IN CENTRAL SOUTH DAKOTA
  SULLY COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 400 AM CDT(300 AM MDT)

* AT 330 AM CDT(230 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF CHANTLER CREEK
  REC AREA...OR ABOUT 19 MILES NORTHWEST OF FORT PIERRE...MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAHE MISSION REC AREA AROUND 335 AM CDT
  COW CREEK REC AREA...SPRING CREEK REC AREA AROUND 340 AM CDT
  OKOBOJO CREEK REC AREA AROUND 345 AM CDT
  GREY GOOSE AROUND 355 AM CDT

THIS STORM MAY PRODUCE LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LOXN 4463 10078 4445 10074 4450 10012 4472 10017

KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 AM CDT, 30 minutes earlier.

Area forecast discussion, Jul 24, 3:00 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 AM CDT TUE JUL 24 2001

CONVECTION CURRENTLY OCCURING ALONG BOUNDARY THROUGH CENTRAL PART OF
THE STATE.  BOUNDARY SHOWS WELL IN KABR GROUND CLUTTER.  AVN AND ETA
BOTH SEEM TO LOCK ONTO BOTH MAJOR AREAS OF CONVECTION TONIGHT.  AREA
IN SOUTHERN NEBRASKA IS BY FAR THE MOST IMPRESSIVE BUT AREA MOVING
ACROSS NORTH PART OF SOUTH DAKOTA IS OF MUCH MORE IMMEDIATE
CONCERN.  WOULD EXPECT IT TO TRAVEL UNDER H5 WAVE AS DEPICTED ON
AVN...ONGOING CONVECTION IN SOUTHERN PART OF COUNTY WARNING AREA
DICTATES A SHORT DISCUSSION THIS MORNING.

.ABR...NONE.
KEEFE

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.